Cancer treatment is difficult to go through. However, treatment can become especially traumatic for many of those who were given the anti-cancer drug Taxotere® and also suffered irreversible side effects.
How it All Got Started
After getting approved by the FDA in 1996, Taxotere® (a chemotherapy drug) was often given to patients who had suffered from breast cancer, stomach cancer, and prostate cancer. The drug is typically administered through a vein via injection.
Often times, an Oncologist (a doctor specializing in the treatment of cancer) would use Taxotere® in conjunction with a wide array of other additional drugs aimed at slowing down the growth of cancerous cells.
The drug is given to patients in an hour-long cycle, which is repeated every 3 to 4 weeks. However, in 2005, evidence emerged that the drug led to permanent hair loss all over the human body. Unlike other forms of chemotherapy, many patients would never see their hair regrow again after taking Taxotere®.
After being used by thousands of clinics and hospitals, many chemotherapy patients now allege that the drug left them unable to produce any body hair. The drug's manufacturer, Sanofi®, had failed to warn the public about permanent hair loss that may take place.
It is widely known that Chemotherapy drugs can have a harsh impact on the human body. One of the most well-known signs of chemotherapy is temporary hair loss. However, patients on other forms of chemotherapy could expect all their hair to grow back or reappear after treatment ceases.
However, the drug Taxotere® would lead many patients towards permanent hair loss (Alopecia), a form of hair loss where the body's own immune system attacks the hair follicles. Those who suffer from Alopecia will never have hair regrow again.
Sadly, the permanent hair loss caused by Taxotere® does not just stop at a person’s head. Hair loss with Taxotere® takes place all over the body, including eyebrows, public hair, and underarm hair. The drug’s manufacturer failed to warn the public of the high level of risk associated with the drug.
The Effects of Taxotere®
Losing a significant amount of hair can cause significant emotional and mental trauma in patients. Hair loss has been linked to a loss in self-confidence and self-esteem. Women especially have identified hair loss as one of the hardest parts of treatment.
Over more than a decade after its introduction, more and more women began to notice that their hair was not regrowing after taking Taxotere®. A patient's hair would not regrow even after patients stopped taking the drug. Now, thousands of Americans are stuck with permanent and life-long hair loss as a result of taking the drug.
The drug's maker, Sanofi®, had withheld reports of permanent hair loss in women from their drug for at least 10 years. In many other countries that sell the drug, Sanofi® was forced to place a clear warning label on the drug. However, this warning was not present on the American version of Taxotere® until 2015.
By 2009, Taxotere® had generated well over $3 billion in revenue for Sanofi® before their patent on the drug had expired. Additionally, Taxotere® was found to be less effective than its less-toxic counterparts. Many allege that Taxotere® was easy for patients to access since Sanofi® put consistent efforts into marketing the drug aggressively towards doctors.